California, 2009

Drought in California, December 1 to 31, 2009

December 1 to 31, 2009 · NWS SGX · 11 events in 11 counties and zones

During the month of December, most areas had between 150% and 250% of normal precipitation, except in the high deserts where they had about 50% of normal. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

During the month of December, most areas had between 150% and 250% of normal precipitation, except in the high deserts where they had about 50% of normal. The Weekly U.S. Drought Monitor improved much of the region to D1 (moderate drought), while southwest San Bernardino and portions of central Riverside and extreme northeast Orange counties remained in a D2 (severe drought) classification.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 30, 9:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 30, 9:30 PM PST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST MON NOV 30 2009

.SYNOPSIS...HIGH PRESSURE ALOFT WILL MAINTAIN FAIR WEATHER THROUGH
FRIDAY EXCEPT FOR NIGHT AND MORNING COASTAL LOW CLOUDS AND FOG. A
COUPLE OF UPPER LEVEL LOW PRESSURE SYSTEMS WILL BRING MORE CLOUDS
AND COOLING THIS WEEKEND AND EARLY NEXT WEEK WITH A CHANCE OF
SHOWERS MONDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

TONIGHT THROUGH THURSDAY...CLEAR SKIES TONIGHT. NE WINDS ALOFT
AROUND THE N SIDE OF THE UPPER LOW OVER NRN MEXICO...COMBINED WITH
OFFSHORE GRADIENTS CAUSED LOCAL BREEZY CONDITIONS ACROSS IN THE
MOUNTAINS AND BELOW THE CANYONS AND PASSES. THE WINDS HAVE DECREASED
TONIGHT AS OFFSHORE GRADIENTS DECREASED TO ABOUT -7 MB SAN-TPH.

THE UPPER LOW OVER NRN MEXICO WILL CONTINUE TO SHIFT E AND THE
OFFSHORE GRADIENTS WILL WEAKEN FOR DECREASING WINDS IN ALLAREAS
THROUGH TONIGHT. AN UPPER LEVEL RIDGE OF HIGH PRESSURE IN THE ERN
PAC WILL SLOWLY SHIFT E OVER THE W COAST. ONSHORE FLOW WITH SOME
MARINE LAYER CLOUDS WILL RETURN TUESDAY NIGHT AND WEDNESDAY NIGHT.
WEAK OFFSHORE FLOW SHOULD DEVELOP THURSDAY. THERE WILL ALSO BE MORE
HIGH CLOUDINESS WEDNESDAY INTO THURSDAY IN NW WINDS ALOFT. MAX TEMPS
IN MOST AREAS WILL BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES
THROUGH WEDNESDAY AND THEN INCREASE TO SLIGHTLY ABOVE ON THURSDAY.

FRIDAY THROUGH MONDAY...THE UPPER HIGH WILL SHIFT E AND THE WEAK
OFFSHORE FLOW WILL WEAKEN EVEN FURTHER FRIDAY FOR MINOR CHANGES IN
THE LOCAL WEATHER. AN UPPER TROUGH WILL BE FOLLOWED BY FLAT WLY FLOW
BRINGING MORE HIGH CLOUDINESS AND COOLING SATURDAY AND SUNDAY.
ANOTHER LOW PRESSURE TROUGH APPROACHING FROM THE W WILL BRING
INCREASING CLOUDS...LOWER TEMPS AND THE POSSIBILITY OF SHOWERS BY
MONDAY.

&&

.AVIATION...
010400Z...CLEAR SKIES AND UNRESTRICTED VISIBILITIES THROUGH TUESDAY
AFTERNOON. STRATUS WILL RETURN TO THE COASTAL AIRPORTS LATE TUESDAY
AND MOVE 20 TO 30 MI INLAND OVERNIGHT. CIGS WILL BE BETWEEN 800 AND
1000 FT MSL...GRADUALLY LIFTING TO AROUND 2000 FT BY WEDNESDAY
MORNING. FOG IS POSSIBLE AT THE COASTAL AIRPORTS AS THE STRATUS
MOVES IN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PG
AVIATION...SS
Hazardous weather outlook, Nov 30, 1:15 PM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PST MON NOV 30 2009

CAZ042-043-048-050-055>058-060>062-011200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
115 PM PST MON NOV 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Apple and Lucerne Valleys

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
Apple and Lucerne Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, Coachella Valley

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
Coachella Valley forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, Orange County Coastal Areas

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Other Federal Agency

Drought, Riverside County Mountains

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
Riverside County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Drought, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Other Federal Agency
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Drought, San Bernardino County Mountains

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Bernardino County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Drought, San Diego County Coastal Areas

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Deserts

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Diego County Deserts forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Mountains

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Diego County Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, San Diego County Valleys

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
San Diego County Valleys forecast zone
Reported by
Other Federal Agency
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Drought, Santa Ana Mountains and Foothills

When
December 1, 12:00 AM PST to December 31, 11:59 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Reported by
Other Federal Agency
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207610, 207611, 207612, 207613, 207614, 207615, 207616, 207617, 207618, 207619, 207620.